Effect of the Angiotensin-converting Enzyme Inhibitor Enalapril on Post-transplant Erythrocytosis
HiroshimaJMedSci_47_121.pdf 430 KB
Angiotensin converting enzyme inhibitor
Post-transplant erythrocytosis (PTE) is increasingly recognized as a complication of kidney transplantation. In this study we report the effect of the angiotesin-converting enzyme (ACE) inhibitor enalapril on hematocrit (Ht) and erythropoietin in four patients with PTE. Four renal allograft recipients with Ht greater than 51 % were studied. Treatment was initiated with enalapril administered orally at a dose of 2.5 mg/day. All the patients had an increase of hemoglobin (Hb) (17.7 ± 0.64 g/dl), Ht (54.5 ± 1.29 %) and red blood cell count (REC) (584 ± 19.2 × 10⁴/μl). All patients responded to enalapril in 8 weeks with a significant decrease of Hb, Ht, and REC. In one patient, the downward trend was more rapid and sustained, and treatment had to be discontinued to prevent the development of anemia. Serum erythropoietin showed normal in all four patients and remained unchanged during the study, even after discontinuation of enalapril treatment. Serum creatinine remained relatively stable throughout the study. These results suggest that PTE may not be dependent upon circulating erythropoietin and that enalapril treatment may be an effective treatment of PTE without renal dysfunction.
Hiroshima Journal of Medical Sciences
Hiroshima University Medical Press